Texas, 2016

Hail and Damaging Winds in Texas, April 26 to 27, 2016

April 26 to 27, 2016 · NWS EWX · 16 events in 7 counties and zones

An upper level low moved out of the Rockies and acted with the dryline to cause thunderstorms. Some of these storms produced large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level low moved out of the Rockies and acted with the dryline to cause thunderstorms. Some of these storms produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 26, 7:12 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Apr 26, 7:12 PM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
812 PM CDT TUE APR 26 2016

.MESOSCALE UPDATE...
LATEST 00Z KDRT SOUNDING SHOWS CAPPING HOLDING ON AS EXPECTED PER
THE LATEST VIS SATELLITE TRENDS. LAPS SOUNDINGS HAVE THIS FEATURE
MUCH WEAKER...SHOWING AN UNCAPPED ENVIRONMENT. THAT BEING SAID...LAPS
IS SHOWING PRETTY STRONG CAPPING CONTINUING OVER THE I35
CORRIDOR...WHICH MEANS IT IS PROBABLY EVEN STRONGER THAN
ADVERTISED THERE AS WELL. SATELLITE HAS CONSISTENTLY SHOWN CLOUD
STREETS IN PLACE EVERYWHERE BUT THE PLATEAU...INDICATING A STRONG
INVERSION IN PLACE.

CONVECTION IS ONGOING NEAR I-10 NORTH OF OZONA...AND EVEN FARTHER
NORTH...A LINE OF STORMS IS PUSHING ACROSS NORTH TEXAS QUICKLY.
INDICATIONS ARE THE LINE WILL FILL IN BETWEEN I-10 AND COLEMAN AND
BEGIN TO PUSH MORE SOUTHEAST AS OUTFLOW DOMINATES AND DRIVES THE
TRANSLATION OF THE LINE. WHILE SURFACE BASED CONVECTION WILL
CONTINUE TO LOOK LESS LIKELY AS CIN INCREASES INTO THE
NIGHT...PLENTY OF INSTABILITY WILL REMAIN AVAILABLE OVERNIGHT AS
THE LINE APPROACHES THE HILL COUNTRY AND NORTHERN PLATEAU. AS
UPPER LEVEL SUPPORT CATCHES UP TO THE DRY LINE...THIS SHOULD
CONTINUE TO PROVIDE UPPER LEVEL SUPPORT TO MAINTAIN THE LINE
THROUGH THE CWA...ARRIVING AT THE I-35 CORRIDOR IN THE 1-3AM TIME
FRAME.

WITH THE AMPLE INSTABILITY REMAINING AND UPPER LEVEL SUPPORT
FILTERING IN...THE LINE WILL STILL BE CAPABLE OF LARGE HAIL OF
UP TO 2 INCHES...BUT THE WIND THREAT WILL BECOME THE MORE
WIDESPREAD ISSUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              66  89  63  87  71 /  70  -    0  30  30
AUSTIN BERGSTROM INTL AIRPORT  66  88  61  86  71 /  70  10  -   30  30
NEW BRAUNFELS MUNI AIRPORT     65  90  61  87  72 /  70  10  -   30  30
BURNET MUNI AIRPORT            62  87  60  85  69 /  70  -    0  20  30
DEL RIO INTL AIRPORT           61  91  63  91  72 /  10   0   0  10  30
GEORGETOWN MUNI AIRPORT        63  87  60  86  70 /  70  10   0  20  30
HONDO MUNI AIRPORT             63  91  60  89  72 /  70   0   0  30  30
SAN MARCOS MUNI AIRPORT        66  88  62  86  71 /  70  10  -   30  30
LA GRANGE - FAYETTE REGIONAL   68  87  66  86  72 /  70  20  -   30  30
SAN ANTONIO INTL AIRPORT       66  90  63  87  72 /  70  -    0  30  30
STINSON MUNI AIRPORT           67  91  64  88  73 /  70  -   -   30  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...ALLEN
SYNOPTIC/GRIDS...TB3
PUBLIC SERVICE/DATA COLLECTION...TREADWAY
Hazardous weather outlook, Apr 26, 9:29 PM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1029 PM CDT TUE APR 26 2016

TXZ171>173-183>194-202>209-217>225-228-280330-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1029 PM CDT TUE APR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF THE
AREA THROUGH 5AM. A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS
BEGUN TO DEVELOP ACROSS PORTION OF THE EDWARDS PLATEAU AND WILL
SHIFT THROUGH THE HILL COUNTRY AND PORTIONS OF THE I-35 CORRIDOR
LATE TONIGHT THROUGH EARLY WEDNESDAY MORNING. THIS LINE OF STORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO 2 INCHES IN DIAMETER
AND DAMAGING WIND GUSTS OF 60 TO 70 MPH. AN ISOLATED TORNADO
CANNOT BE RULED OUT AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ANOTHER STORM SYSTEM WILL APPROACH THE AREA ON FRIDAY AND
SATURDAY BRINGING ANOTHER CHANCE FOR STRONG TO SEVERE
THUNDERSTORMS AS WELL AS HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AS THE LINE
BEGINS TO MOVE THROUGH SOUTH CENTRAL TEXAS.

ALLEN

In the hours before

Special weather statement, Apr 26, 10:12 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1112 PM CDT TUE APR 26 2016

TXZ183-270445-
VAL VERDE TX-
1112 PM CDT TUE APR 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE COUNTY
UNTIL 1145 PM CDT...

AT 1111 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF JUNO...MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JUNO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3027 10142 3029 10133 3029 10088 3008 10085
      3005 10142
TIME...MOT...LOC 0411Z 260DEG 33KT 3020 10129

LJH
Special weather statement, Apr 26, 10:44 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1144 PM CDT TUE APR 26 2016

TXZ171-172-270530-
BURNET TX-LLANO TX-
1144 PM CDT TUE APR 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BURNET AND NORTH
CENTRAL LLANO COUNTIES UNTIL 1230 AM CDT...

AT 1144 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CHAPPEL...OR 13 MILES NORTHWEST OF BUCHANAN DAM...MOVING
NORTHEAST AT 55 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN BURNET
AND NORTH CENTRAL LLANO COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTH CENTRAL TEXAS.

LAT...LON 3095 9826 3085 9859 3092 9862 3092 9842
      3094 9841 3095 9845 3096 9845 3098 9844
      3101 9846 3103 9844 3103 9810
TIME...MOT...LOC 0444Z 239DEG 49KT 3097 9854

ALLEN

The radar

The Laughlin AFB radar (KDFX), 124 km away, was scanning. The volume nearest the first event began at 04:56 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Val Verde

When
April 26, 10:55 PM CST
Where
Val Verde County, 2.07 mi S of Juno
Measured
1 in hail
Reported by
Public
Coordinates
30.120, -101.120

Hail, Burnet

When
April 26, 11:50 PM CST
Where
Burnet County, 4.37 mi ENE of Lake Victor
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
30.920, -98.130

Thunderstorm Wind, Gillespie

When
April 27, 12:20 AM CST
Where
Gillespie County, 1.51 mi SSE of Harper
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.280, -99.240

A thunderstorm produced wind gusts estimated at 60 mph that knocked down some large trees.

Thunderstorm Wind, Gillespie

When
April 27, 12:30 AM CST
Where
Gillespie County, 8.02 mi WNW of Eckert
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.450, -98.860

Thunderstorms produced wind gusts estimated at 60 mph that knocked down several large trees near Enchanted Rock State Natural Area.

Thunderstorm Wind, Llano

When
April 27, 12:40 AM CST
Where
Llano County, 4.15 mi S of Oxford
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.540, -98.700

A thunderstorm produced wind gusts estimated at 60 mph that knocked down some large trees.

Thunderstorm Wind, Gillespie

When
April 27, 12:45 AM CST
Where
Gillespie County, 0.91 mi SW of Eckert
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.410, -98.740

A thunderstorm produced wind gusts estimated at 60 mph that knocked down some large trees.

Thunderstorm Wind, Blanco

When
April 27, 1:00 AM CST
Where
Blanco County, 1.38 mi WNW of Round Mtn
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.440, -98.350

A thunderstorm produced wind gusts estimated at 60 mph that stripped metal roof panels from a house and a horse arena and knocked down some large trees.

Thunderstorm Wind, Blanco

When
April 27, 1:15 AM CST
Where
Blanco County, 5.38 mi W of Blanco
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.100, -98.510

A thunderstorm produced wind gusts estimated at 60 mph that knocked down some large trees.

Thunderstorm Wind, Travis

When
April 27, 1:19 AM CST
Where
Travis County, 1.38 mi WNW of Marshall Ford
Measured
62 kt (71 mph) measured gust
Reported by
Other Federal Agency
Coordinates
30.390, -97.900

A thunderstorm produced wind gusts measured at 62 kts by a Davis Weather Station at the UT Lake Travis Test Station.

Thunderstorm Wind, Travis

When
April 27, 1:35 AM CST
Where
Travis County, 3.64 mi W of Waters Rock
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.410, -97.760

A thunderstorm produced wind gusts estimated at 60 mph that toppled a large 10 inch diameter tree onto a fence.

Thunderstorm Wind, Travis

When
April 27, 1:39 AM CST
Where
Travis County, 3.63 mi NW of Cele
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
30.460, -97.570

A thunderstorm produced wind gusts measured at 58 kts.

Thunderstorm Wind, Williamson

When
April 27, 1:40 AM CST to 1:45 AM CST
Where
Williamson County, 1.38 mi N of Old Round Rock to 3 mi E of Round Rock
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.520, -97.670

A thunderstorm produced wind gusts estimated at 60 mph that knocked down multiple large trees.

Thunderstorm Wind, Travis

When
April 27, 1:40 AM CST
Where
Travis County, 2.48 mi WSW of Waters Rock
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.410, -97.740

A thunderstorm produced wind gusts estimated at 60 mph that toppled some large 10 to 14 inch diameter trees onto a fence and metal storage shed.

Thunderstorm Wind, Travis

When
April 27, 1:40 AM CST
Where
Travis County, 1.51 mi NNE of Austin Mabry
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.340, -97.760

A thunderstorm produced wind gusts estimated at 60 mph that uprooted a12 to 15 inch diameter tree.

Thunderstorm Wind, Travis

When
April 27, 1:45 AM CST
Where
Travis County, 1.51 mi NNW of Manor
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
30.350, -97.560

A thunderstorm produced wind gusts estimated at 70 mph that drove a trampoline frame through the exterior composite panel siding of a house.

Thunderstorm Wind, Travis

When
April 27, 2:01 AM CST
Where
Travis County, Austin
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.270, -97.740

A thunderstorm produced wind gusts estimated at 60 mph that knocked down trees and power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629260, 629261, 629262, 629263, 629264, 629265, 629266, 629268, 629269, 629270, 629273, 629277, 629281, 629283, 629287, 629289.